Norpramin is a type of drug called a tricyclic antidepressant. It is used to treat depression.
Norpramin overdose occurs when you accidentally or intentionally take too much of this medicine.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or a local poison control center at 1-800-222-1222.
Norpramin is the brand name for a medicine called desipramine. Desipramine may also be sold under the following brand names:
The following information is helpful for emergency assistance:
Person's age, weight, and condition
Name of the product (ingredients and strengths, if known)
Time it was swallowed
If the medicine was prescribed for the person
However, DO NOT delay calling for help if this information is not immediately available.
In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
Blood and urine tests
EKG (electrocardiogram, or heart tracing)
Fluids through a vein (intravenous or IV)
Medicines to treat signs and symptoms
How well a person does depends on the amount of poison swallowed and how quickly treatment was received. The faster a person gets medical help, the better the chance for recovery.
This type of overdose can be extremely dangerous and difficult to treat. Serious harm and death can occur if the person is not immediately treated.
Body R, Bartran T, Azam F, Mackway-Jones K. Guidelines in Emergency Medicine Network (GEMNet): guideline for the management of tricyclic antidepressant overdose. Emerg Med J. 2011 Apr;28(4):347-68.
Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill; 2011.
Levine M, Ruha AM. Antidepressants. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014: chap 151.
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.